Friday, 30 May 2008

Prednisolone





Here's a funny little drug. Its a corticosteroid, which means it can reduce inflammation in your body. I don't know why or how. I am currently tapering down a course of these, now on 5mg a day. This is the 4th course i've taken in 5 years.


The first time they were pumped straight into my veins in great big doses, which I was thankful for because at the time I thought I was going to die by gigantic rectal prolapse that would include most of my internal organs and probably my head. After a week of that I was released from hospital with a big bag of oral tabs starting with 80mg a day. These babies did the trick and after 8 weeks or so I was back to normal and at work again (I never thought I would be pleased to be back to work!).


Subsequently I have taken shorter, lower doses for flare-ups although these have been mainly due arthritic symptoms - limb inflammation to elephantine proportions that is at once both hilarious and soul-destroying. Again, they did their work and life went on.


Then I had a period of semi-remmission (could've been the acupuncture, but thats for another post) and didn't touch the little monkeys for nearly 3 years. Until now.


Why now? Well thats for yet another post (Richard's world of stupid health stupidness, thats what I should've called this blog). Instead lets consider some of the side effects. I think I've been pretty lucky here, but they have definately had some effects.


When I read the info sheet that accompanies the tabs (I can never decide whether this is a good idea or not) my eyes are inevitably drawn to the phrase 'moon face'. A moon face!? What the f**k? "Yes sir, these tablets will solve your bowel issues... but you might end up with a face thats huge, round and pitted. Oh, and it lights up too just in case anybody missed it..." Moon face? Surely there's some other way of describing it that won't instantly make people see their future involving a channel 4 documentry production team? Fortunately (especially in my job) I've not experienced this effect. My heart goes out to anybody who does.

So, what effects have they had. Well:

  1. Roid rage - an internal boiling that I am aware of, but just can't keep a lid on. Eventually somebody is gonna break the camels back and whoa... run away, people, run away.
  2. Appetite increase - I'm not sure if this is real or just because I read it on the info sheet its become a handy excuse for STUFFING MY FACE WITH CRAP.
  3. Shakes - for goodness sake, like some old geezer. And why do people like to point this out to you all the time: "Hey, you're really shaking!" I KNOW (cue effect 1)
  4. Acne - Oh god, I'm so vain (I bet i think this blog is about me... oh, it is). I didn't suffer much in the way of spottage as a teenager - why now God? WHY NOW? (cue effect 1)
  5. Hair loss - this is a new one. Is it cos the preds caused me to grow more, and now it's shedding? Or am I just starting to lose it anyway? Bald, at 35? Noooooooo (cue effect 1).

So, why is it a funny little drug? Because this time it aint working properly and the consultant keeps talking to me about Azathioprine... but I can't hear him properly... mmmmmmmm


3 comments:

Sarah said...

Lovely new blog - am enjoying it, keep it up!

Rich said...

Thanks Sarah - good to know someone is reading!

Jeannie said...

I woke up this morning feeling really depressed and came upon your blog and have not stopped laughing since - I too am taking prednisolone and am having the same side effects as you describe. The rages are getting worse and due to an utter uncalled for fit of rage a few weeks ago I have alienated my daughter from me. I did the same with my son Joe two years ago and went through two years of utter misery and heartbreak, begging for him to forgive me - here we go again with Nikki. I just blew! I feel my life is over because I cannot stop these rages and cannot tolerate the drugs that are supposed to make me better. I have been on cortisteroids/prednisolone for many years due to an autoimmune disease which includes Addison’s and have managed to keep the roid rage in check but am finding it almost impossible now - probably just p***ed off with it all. As for the hair loss - just think Gail Porter for the last 8 years and devastation. My dear antibodies decided to attack my liver four years ago and, along with the immunosuppressant you mentioned plus three others I have tried - I couldn't tolerate any of them. Tacrolimus has come into the equation now- the side effects were (again) intolerable so I stopped taking them and am quite prepared to let nature take its course hence the depressed state this morning but I just want to thank you for cheering me up with you wit and humour. I hope, with all my heart, that the best is yet to come for you - Jeannie x